Planktonic communities and chaotic advection in dynamical models of Langmuir circulation

Bees, M.A. (1998) Planktonic communities and chaotic advection in dynamical models of Langmuir circulation. Applied Scientific Research, 59(2-3), pp. 141-158. (doi: 10.1023/A:1001175119902)

[img] Text



A deterministic mechanism for the production of plankton patches within a typical medium scale oceanic structure is proposed and investigated. By direct numerical simulation of a simple model of Langmuir circulation we quantify the effects of unsteady flows on planktonic communities and demonstrate their importance. Two qualitatively different zones within the flow are identified: chaotic regions that help to spread plankton and locally coherent regions, that do not mix with the chaotic regions and which persist for long periods of time. The relative importance of these regions to both phytoplankton and zooplankton is investigated, taking into account variations in plankton buoyancy. In particular, species-specific retention zone structure is discussed in relation to variations in environmental forcing.

Item Type:Articles
Additional Information:Full text available from Springer link archives.
Glasgow Author(s) Enlighten ID:Bees, Dr Martin
Authors: Bees, M.A.
Subjects:Q Science > QA Mathematics
Q Science > QH Natural history > QH301 Biology
G Geography. Anthropology. Recreation > GC Oceanography
College/School:College of Science and Engineering > School of Mathematics and Statistics > Mathematics
Journal Name:Applied Scientific Research
Journal Abbr.:Appl. sci. res.
Copyright Holders:Copyright © 1998 Kluwer
First Published:First published in Applied Scientific Research 1998 59(2-3):141-158
Publisher Policy:Reproduced in accordance with the copyright policy of the publisher

University Staff: Request a correction | Enlighten Editors: Update this record